Lupus-associated toxic epidermal necrolysis: a novel manifestation of lupus?

J Am Acad Dermatol. 2003 Apr;48(4):525-9. doi: 10.1067/mjd.2003.107.

Abstract

Background: Toxic epidermal necrolysis is an acute mucocutaneous reaction characterized by extensive cutaneous and mucosal sloughing and systemic involvement. It is generally associated with drug ingestion.

Objective and methods: We describe 2 patients who developed typical clinical and histopathologic features of toxic epidermal necrolysis with unusual subacute progression, absence of systemic involvement or high-risk drug ingestion, and features of lupus erythematosus.

Conclusion: We propose that this constellation of features represents a new entity not previously described. This entity may represent a more severe variant of Rowell's syndrome or, alternatively, a novel manifestation of lupus erythematosus

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Aged
  • Female
  • Humans
  • Lupus Erythematosus, Systemic / complications*
  • Lupus Erythematosus, Systemic / diagnosis
  • Lupus Erythematosus, Systemic / pathology
  • Stevens-Johnson Syndrome / complications*
  • Stevens-Johnson Syndrome / diagnosis
  • Stevens-Johnson Syndrome / pathology